Wisconsin, 2023

Hail in Wisconsin, June 28, 2023

June 28, 2023 · NWS MPX · 1 event in 1 county or zone

Isolated thunderstorms developed along a weak boundary. There was 1 report of quarter size hail in New Richmond WI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Isolated thunderstorms developed along a weak boundary. There was 1 report of quarter size hail in New Richmond WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 28, 6:22 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 28, 6:22 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
722 PM CDT Wed Jun 28 2023

.DISCUSSION...(This evening through Wednesday)
Issued at 223 PM CDT Wed Jun 28 2023

KEY MESSAGES:

- A couple strong to severe storms still possible through this
  evening east of the Mississippi River.

- Mainly dry conditions Thursday through Sunday, then more area-wide
  but low precipitation chances return early next week.

- Temperatures to run near to above normal through the middle of next
  week.

A rather moist low-level environment remains in place ahead of a
pre- frontal trough sitting over the Dakota/MN border and the
associated cold front just north of the Canadian border. However,
the relatively weak boundary layer winds are keeping haze/smoke in
place over much of the WFO MPX coverage area, which when combined
with cloud cover, is not allowing peak instability to be realized
which would help convection grow more in intensity/coverage than what
has been seen thus far today. KMPX radar at this time shows very
isolated showers/storms over central MN pushing into northwest WI.
But, otherwise, the vast majority of the coverage area is sitting
dry. The aforementioned trough will press eastward, acting as a low-
level focusing convergence mechanism. Steep lapse rates are still
generally in place, especially over the WI portion of the coverage
area. Model soundings also continued to show high SRH's in the 0-1km
and 0-3km depths plus sufficient MLCAPE's nearly 3000 j/kg. It's a
matter of if such surface-based CAPE can be realized through the
smoke/clouds, if recent trends persist, that likely will be difficult
to achieve on a broad scale. Still, should any storms reach
strong/severe limits, there is still the potential for large hail and
a tornado or two.

Any and all precipitation that develops will shift east of the WFO
MPX coverage area late tonight. After a brief lull, showers and a few
non-severe thunderstorms are possible Thursday afternoon as the cold
front itself pushes across MN/WI during the day. The front will then
settle to the south of MN/WI Thursday night and remain there through
the weekend, essentially shunting any chances for
showers/thunderstorms from Thursday night through Sunday off to the
south of the coverage area. Another weak cold front looks to move
through the Upper Midwest during the Tuesday-Wednesday timeframe but
coverage/intensity of any potential showers/thunderstorms looks
rather meager.

Temperatures will run near to above normal throughout the duration of
this forecast period, including the potential for highs to reach the
lower 90s for several days during the first half of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 642 PM CDT Wed Jun 28 2023

As this period begins, storms are finally starting to fire in the St.
Croix Valley. As a result, we increased TS mention at RNH/EAU, but
kept any precip mention out of MN terminals. Next challenge comes
with evolution of stratus in northeast MN at the moment. How far this
will get pulled southeast is a bit in question, but several models
do show a combo of stratus/fog getting about as far south as
RNH/STC, so did drop condition there some going into Thursday
morning, though there's still quite a bit of uncertainty how this
will evolve overnight. Kept TAFs dry for Thursday, though isolated
diurnal activity will be possible from southwest MN over into western
WI. The one positive for Thursday is that W/NW winds become
established, we'll finally lose the haze from low level smoke.

KMSP...There is a line of towering cu moving through Hennepin county
now associated with the cold front. You can't completely rule out
something come out of this, but better chances are definitely with
the activity going up in WI. MSP will likely keep a smoky haze
through the night, aided by increasing low level RH as the nocturnal
inversion develops and winds back off to under 5 kts. Storms Thursday
will be highest from 20z to 00z.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 5-10 kts.
Sat...VFR. Wind N 5-10 kts.
Sun...VFR. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JPC
AVIATION...MPG
Hazardous weather outlook, Jun 28, 1:43 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Wed Jun 28 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
243 PM CDT Wed Jun 28 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated strong or severe thunderstorms could develop this evening
east of the Mississippi River. Large hail and damaging winds are
the main threats.

Smoke, haze, and poor air quality expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening east of the
Mississippi River.

In the hours before

Special weather statement, Jun 28, 7:22 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Wed Jun 28 2023

MNZ063-WIZ014-023-290215-
Washington MN-Polk WI-St. Croix WI-
822 PM CDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of northeastern
Washington, northwestern St. Croix and south central Polk Counties
through 915 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stillwater, or 18 miles northeast of St. Paul, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Somerset around 840 PM CDT.

Other locations in the path of this storm include New Richmond and
Star Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4504 9286 4521 9289 4532 9248 4501 9240
TIME...MOT...LOC 0122Z 258DEG 23KT 4513 9284

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPG

The radar

The Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Croix

When
June 28, 8:06 PM CST to 8:11 PM CST
Where
St. Croix County, 0.49 mi W of New Richmond
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.120, -92.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106306.